Going round in circles!

I was diagnosed in March with GCA and PMR, I started on 60 mgs of prednisone a day, reducing monthly. I am now on 20 mgs a day. Whilst on holiday I developed a DVT which led to a pulmonary embolism. I started taken warfarin. Two weeks ago and lots of irritating symptoms like night sweats, hand shakes, hand spasms , feet tingling and breathlessness, my Rheumy thought she'd just check my blood glucose, and yes, you've guessed, they were sky high and she reckons its steroid induced type 2 diabetes. So, I now taken Metformin twice a day and monitor my blood sugar.

I wanted to reduce weight and control the diabetes, so I went low carb diet and increased physical activities, thirty minutes every day of Aqua robics....now my INR is too low. It just seems that every time I try to help myself it has an impact on one or more of my problems. The only thing that seems to be in order is PMR/ GCA, no flare ups as I reduce steroids.

I really don't know what to concentrate on. Any ideas?

10 Replies

  • Don't worry about the INR, I have A/F and it took a while for the INR settled down.

    You will be going to the Warfarin (I call it the Rat poison) clinic and having it checked regularly, they will put the dosage up and down till it steadies.

    The pulmonary embolism which I assume was sorted out, did they scan the Aorta as well?

    I would ask your Consultant to do a full check as GCA is the commonest form of Vasculities and whilst it is call Giant Cell Arteritis, that is because it is the most commonest way it presents. So download and read the BSR Guidelines of the Diagnosis and Treatment of GCA thoroughly, they can be found on the following websites, BSR, NHS, pmr-gca-northeast.org.uk, pmrgcauk and pmrgca Scotland, they can also be found Patient.co.uk a website used by the medical profession and also by patients.

    Knowledge is power.

  • I go to the lab regularly for my INR, then tell my consultant who ups or downs the warfarin . I've had most large. Easels ultra sounded after my PE and all is ok . I'm not in UK , I'm an ex- pat living in St Lucia. If health becomes too much of an issue we will return but it's a shame to stop the dream for something that could only last a few years. I guess I'm just impatient to get good results and improvements.

    I agree with the knowledge is power sentiment, as an ex- nurse , keen on research, I'm sure my Rheumy would prefer an easier patient!

    Thanks .

  • Treat yourself like Princess Precious, go with the flow, listen to your body and enjoy St Lucia, you will get through this, but it takes time.

    Good Fortune on your journey that no-one ever wanted to undertake and just remember the Tortoise won the Race.

  • Asdip, you really are an inspiration to us all in the way you are doing everything to battle through the many setbacks you are experiencing. Thank goodness that at least your PMR/GCA is behaving and you are managing to successfully reduce the steroids - you so deserve at least that. As for what to concentrate on, I really don't think you can ask any more of yourself than what you are already doing in the way of daily aquarobics and adjusting your diet. Keep on keeping on!

  • Rest is essential whilst you are fighting PMR/GCA as it can pop up and bite at any given time. I also got steroid induced Type 2 diabetes but have that well under control, although how long I will be able to stomach tea without sugar, I don't know!

    So, don't try to do too much, especially in this heat, if you feel like resting and having a lazy day, do so, there is no rush to the finish post and the slower you go, the faster you'll get there. Sounds cockeyed? Yes.

    I would suggest you only do any heavy exercise, Aqua is heavy for PMR patients, twice of three times a week. every day is not necessary and could be destructive.

    Concentrate on resting more and getting better, because you will.

    All the best

  • My aquarobic sessions in the pool are not as energetic as you think, more stretches and running on the spot..perhaps I exaggerated a little😕. Believe me I rest a lot!

    Good advice though, thanks.

  • Gosh asdip, I feel humbled reading your post. You've really been through the hoop. I think you're doing everything right but perhaps just a little over enthusiasticly. Please don't over do things, after all everything is moving in the right direction, and you know the old saying, a journey of a thousand miles begins with one step. regards, christina

  • Asdip, I was diagnosed with GCA in mid January after the temporal biopsy and was put on 60 mg prednisone (presently down to 20mg). What a difference from the previous two months that I had spent most of my day on the sofa. I could now function!

    You mentioned you wanted to reduce weight, for which I was also concerned. When I mentioned to the doctor that I would gain weight on the meds, he said: "Would you rather go blind?" How could I respond to that! In January, I was a Lifetime Member of Weight Watchers and so close to getting back to goal. I don't have the diabetes problem, but I was determined that I would not gain weight if I could help it. We have always been pretty good in not eating a lot of processed food but did eat out often. I switched to the Simply Filling Technique with WW, which is lean meat, fish and poultry, whole grains, vegetables and fruits, and dairy. I was satisfied and full with what I was eating; I lost my craving for sugar - still eat some snacks but they taste sweeter now. I also go to the gym 3x a week for the most part. If I feel tired, I do rest.

    In the beginning, I would wake up in the middle of the night fully awake and not able to go back to sleep. I would go downstairs, so as not to wake my hubby, and keep myself busy for a few hours and go back to bed or sometimes be up until the afternoon when I would take a nap.

    For the most part, I usually feel pretty good. I do still have the "twinges" in my head at times, especially on our rainy or overcast days and am keeping a record for my doctor.

    I don't know if any of this will help you but there are many knowledgeable people on here who can offer much more info.

  • Hello K1P1. I was worried about weight gain too and it happened, but yes, the plumper me is far better than a blind me. I have come to terms with my new face and actually far prefer it to the gaunt very ill one I had before pred. In fact I now tend to look at skinny older women and notice their scrawny necks and wrinkly faces and think I prefer carrying the extra stone. Besides, when all is said and done and when pred has done it's job, the weight will come off again. Meantime, I have been shopping, for larger clothes.

    I discovered that the trick with the GCA twinges is to increase pred by 1mg only and not reduce it until there are no twinges at all, not even when laying down. Sometimes it took 10 days to lose it, then come down to your normal dose - in my case from 15mg up to 16 mg then down again to 15mg.and if the twinge is still gone, then it is gone. I am now preparing to reduce to 14mg in about 2 weeks time and hope I have nailed it this time, slowly but surely.

    All you said was/is very helpful. Thank you.

  • Thanks PMRandRA. I will have to try upping 1 mg (right now I only have the 20 mg and 10). Yesterday with the rainy weather, I did up to 25mg instead of 20 and it did seem to help. But today I went with the 20mg and did have some twinges but not as much. I did mention the twinges to the doctor about two weeks ago but he did not mention changing the dose. I go for bloodwork every three weeks and am scheduled to go next Wednesday. Then the doctor or his assistant will call with the results and reduce if sed rate and CRP are good. I will have to ask that question again next week.

    You have also been very helpful.

You may also like...